Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 290, NWS Dodge City, KS

July 27, 1998Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 1998, 12:21 AM CDT for Kiowa County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1998, 12:21 AM CDT (05:21 UTC)
Expired
Jul 27, 1998, 12:50 AM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 12:21 AM CDTThunderstorm Wind 52Greensburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS1 KDDC 270520 RRA
SVRDDC
KSC097-270550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1250 AM CDT

* AT 1217 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS EXTENDING FROM MULLINVILLE TO GREENSBURG TO
  BELVIDERE MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  HAVILAND                     BY 1220 AM CDT
  WELLSFORD                    BY 1225 AM CDT

IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND POSSIBLE HAIL UP TO ONE INCH IN DIAMETER.  IF
YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND
STAY AWAY FROM WINDOWS.

NICHOLS/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:29 PM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 2:29 PM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT SUN JUL 26 1998

BIGGEST CONCERNS THIS CYCLE ARE HOW TO GRADIENT POPS ACROSS THE
CWFA ALL 4 PERIODS

INTERESTING PATTERN CONTINUES OVER THE CENTRAL PLAINS. 12Z UPPER AIR
SHOWS THAT H5 HIGH OVER TX/OK HAS REMAINED NEARLY STATIONARY LAST
TWO DAYS...W/ONLY 10M HGHT FALLS ON ITS NW FLANK. AN ELONGATED SHEAR
AXIS PERSISTS W OF THE HIGH. THIS TUT-LIKE FEATURE HAS ALLOWED
MID-LEVELS TO BECOME SOPPING WET W +5 TO +7 H7 DWPTS. AT THE
SFC...COLD FRONT OOZED INTO NRN OK THIS MORNING...WITH DECK OF LOW
CLOUDS TO ITS N. COLD AIR IS ABOUT 4KFT DEEP ON PROFILERS...SO IT
SHOULDNT GO ANYWHERE FOR A WHILE.

AS NRN STREAM S/W STREAKS BY OVERNIGHT...TAIL OF THE VORT HELPS TO
STRENGTHEN DEFORMATION ZONE OVER THE STATE.  LOOKING AT 12Z UPPER
AIR...I THINK THIS SYSTEM HAS BECOME BAROCLINIC ENOUGH THAT THE PCPN
GENERATED BY THE MODELS OVERNIGHT ALMOST SEEMS TRUSTWORTHY.  THE
PAST SEVERAL DAYS MOST OF THE ACTION HAS BEEN A GOOD 100 MILES NORTH
OF THE ACTUAL SFC FRONT.  PROBLEM TDA IS THAT THERE IS SO MUCH LOW
CLOUDINESS AND STATIC STABILITIES HAVE RISEN SO MUCH IN ERN CO...I
WONDER HOW MUCH CONVECTION WL ACTUALLY DEVELOP UPSTREAM. W/H5 JET
STILL ON THE ORDER OF 30KTS...GOOD FRONTOGENETICAL FORCING AND
THETA-E AXIS ACROSS SRN CWA...NOT TOO WORRIED ABOUT CO TSRA. WL KEEP
PREVOPUS SHIFTS LIKELY POPS SRN 2/3RD CWA...W/MENTION OF HEAVY RAIN.
THESE ZONES HAVE BEEN RATHER DRY LATELY SO NO FFA.

HEART OF H8 COLD POOL SHOULD BE CENTERED OVER CWA ON MON. STRATUS
AND MID-LEVEL DEFORMATION ZONE ACCAS WL KEEP SKIES MOSTLY CLOUDY.
HIGHS WL BE QUITE COOL...80 TO 85 MOST ZONES.  I/M ALMOST CERTAIN
THERE WL BE A RANGE OF TEMPS ACROSS CWA...BUT I HAVE NO IDEA WHICH
PART WL WARM UP AND WHICH WL STAY UNDER THE THICKEST CLOUDS.  AS FOR
POPS...WL KEEP SOME IN THE SRN TIER...THOUGH THE N FINALLY LOOKS TO
GET OUT OF IT FOR A COUPLE PERIODS AS THE BAROCLINIC ZONES SAGS S.
LAPSE RATES ARE ONLY ON THE ORDER OF 5 DEG C/KM MON NGHT. THUS WL
GO CHANCE SHRA/TSRA SRN HALF AND NOTHING N.

ON TUE...COLD POOL LOOKS TO ERODE DURING THE DAY.  PRESSURE PATTERN
WL BE QUITE WEAK...THOUGH WEAK TROF LOOKS TO DEVELOP OVER SRN CWA.
AS H5 RIDGE BOUNCES BACK SOME...THERE WL AGAIN EXIST GOOD MID LEVEL
FLOW.  WHO KNOWS WHAT SORT OF H5 VORT WL ROLL OUT OF THE SUBTROPICS
...BUT THERE ALMOST CERTAINLY WL BE ONE.  W/COOL TEMPS ALOFT AND
AMPLE LL JUICE...WL GO CHANCE AFTN POPS SRN ZONES AND RAISE HIGHS A
COUPLE CATEGORIES W/MORE SUN AS WELL.

...EXTENDED...HAVE CHANGED FCST AS NEW MRF NOW SHOWS THE UPPER RIDGE
FARTHER WEST WITH MORE TROFINESS OVER WRN KS. THIS WILL KEEP A
COOLER UPSLOPE REGIME GOING WITH UPSLOPE MOISTURE AND A CHANCE FOR
MAINLY LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS. HAVE GONE A
CATEGORY OR TWO BELOW FMR GUIDANCE FOR HIGH TEMPS. STILL A QUESTION
ON FRIDAY EXACTLY WHERE WARM FRONT WILL BE SO WILL GO WITH 85 TO
95.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 065/080 065/087 067 734
GCK 063/082 063/088 065 634
EHA 063/082 063/087 065 734
LBL 064/082 064/088 066 734
HYS 066/084 065/089 068 412
P28 068/086 068/092 070 734

.DDC...NONE

MCAVOY

In the hours before

Local storm report, Jul 26, 8:53 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT SUN JUL 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    3 S WILBURTON             KS   0.88 INCH HAIL
07/26/98   MORTON

0642 PM    ASHLAND                   KS   1.00 INCH HAIL
07/26/98   CLARK

0648 PM    3 SSW ASHLAND             KS   1.75 INCH HAIL
07/26/98   CLARK

0708 PM    LIBERAL                   KS   0.75 INCH HAIL
07/26/98   SEWARD

0735 PM    3 SW PROTECTION           KS
07/26/98   COMANCHE                       LIGHTNING STRUCK A HOUSE AND BLEW
                                          OUT THE TELEVISION

0740 PM    18 N LIBERAL              KS   0.75 INCH HAIL
07/26/98   SEWARD

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:31 PM CDTSevere Thunderstorm WarningDDCComanche64 min
Jul 26, 7:35 PM CDTSevere Thunderstorm WarningDDCSeward35 min
Jul 26, 11:14 PM CDTSevere Thunderstorm WarningDDCClark31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.